Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
Question: only two periods in two and a half years
|tjboone - Thu Feb 16, 2006 10:17 am|
[i]Good Morning, I am a 30 year old mother of two. My problem is that I have only had two periods since my last child was born in 2003. I had a day and a half period in June of 2004 and a seven day period in May of 2005. I had a mirena IUD placed in Oct. of 2003. I never really had a regular cycle. I remember going an entire summer without having a period when I was in Junior High. I am a type2 diabetic for 6 years now. I took Provera to start my period and it never started. If anyone can help me with my dilemma It would help relax my mind a little. Thanks
|R. Zein, Pharm D - Thu Feb 16, 2006 4:32 pm|
my question to you , whether you ever had thyroid function test done. Many times the cause of amennorrhea is endocrine -related. This could be due to your diabetes, sometimes hypo-hyper thyroidism, high prolactine levels, and many other causes.
It is early to think of menopause in your case , since you are only 30 years old.
There is another condition that comes to my mind now, known as Polycystic ovarian syndrome (PCOS) , which can occur in 6% of women and results in the ovarian production of high amounts of androgens (male hormones), particularly testosterone. It appears to be an important cause of many menstrual disorders. Amenorrhea or oligomenorrhea (infrequent menses) are quite common among women with PCOS.
Women with PCOS are also at higher risk for insulin resistance, a condition associated with type 2 diabetes in which insulin levels are normal or high but the body cannot use this hormone efficiently. In fact, about half of PCOS patients, in fact, also have diabetes.
So, if you have never had an ultrasound (pelvic ), it might helpful just to rule out this possibility.
Take care, thank you very much, and i wish you all the best.
|tjboone - Wed Feb 22, 2006 12:53 pm|
Dear Dr. R. Fardoun, Pharm D,
thank you so much for the reply. I am scheduled to see an OB/GYN on March 1st. My MD is concerned about this because she has been trying to get me to have my cycle for almost a year now. Hopefully the GYN can help resolve this problem. My MD feels that my High dose of insulin injections looks like my body has an insulin resistance. I take 80CC of Lantus Insulin a day and sometimes I need more. I have tried taking pills but I was maxed out on actos, glyburide, and glucophage and my levels were still very high. I have had my thyroid checked in the past when I was a teenager because I tend to be cold all the time. But I was told my thyroid levels were fine. I may need to get tested again. Again thanks for the advice. I am a little worried about the outcome of this but at least I will know something.
|R. Zein, Pharm D - Wed Feb 22, 2006 3:47 pm|
Thanks for letting me know what is going on.
keep your chin up, and i wish you all the best. i am glad you are going to see your doctor soon
take care tjboone
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.